Alert archive / Wisconsin / Small Craft Advisories in 2023

Small Craft Advisory 19, NWS Milwaukee, WI

February 15, 2023

NWS Milwaukee, WI issued this small craft advisory at Feb 15, 2023, 6:50 PM CST. It took effect at Feb 16, 2023, 4:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2023, 6:50 PM CST (00:50 UTC)
In effect from
Feb 16, 2023, 4:00 AM CST
Expired
Feb 16, 2023, 12:00 PM CST
In force
8 hr
Issued by
NWS Milwaukee, WI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Feb 15, 3:16 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Feb 15, 3:16 PM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
316 PM CST Wed Feb 15 2023

.SHORT TERM...
(Issued 212 PM CST Wed Feb 15 2023)

Tonight through Thursday night:

The pressure gradient and wind fields will significantly weaken by
evening as low pressure quickly moves away from the Great Lakes.
The upper low over the 4 Corners region will then open up and lift
newd toward WI by late Thu afternoon. A wave of low pressure will
track from srn IL to the lower Great Lakes on Thu, with nely wind
gusts of 30-40 mph expected via a tight pressure gradient btwn
the low and polar high pressure building into the nrn Great
Plains.

The main catalyst for strong lift on Thu is the confluent
flow btwn the approaching shortwave trough from the sw and a nrn
stream upper trough approaching from Canada. This results in
strong 850-700 mb frontogenesis over srn WI, which will be
supported aloft by the RRQD of 150-160 jet and DCVA. Fcst
soundings are indicating 4-7 kft deep elevated CAPE in the mid
levels of the ATM. Light snow will initially begin Thu AM from mid
level warm, moist advection and leading DCVA, but the stronger
lift will arrive by late morning or possibly holding off until the
afternoon with convection possible. The brisk nely winds will
also contribute to lake enhancement for a 9-12 hr period for far
ern WI, and the LES chart suggests an additional few inches. A
tight gradient in QPF is fcst from nearly no pcpn toward Reedsburg
and Westfield to 0.60-0.70 inches over the lake counties, and
approaching one half inch over far srn WI. SLR will likely average
14 to 1 to 17 to 1 for the event. Once a couple inches has fallen,
blowing and drifting snow will become fairly widespread over the
lake counties given the high wind gusts. Will mention near
blizzard conditions in the Winter Storm Warning for Ozaukee,
Milwaukee, Racine, and Kenosha Counties with 6-10 inches fcst.
Winter Storm Warnings have also been issued along the IL border
plus Jefferson, Waukesha, and Washington Counties for 4-8 inches.
Farther north a Winter Wx Advisory is in effect for Iowa, Dane,
Dodge, Fond du Lac, and Sheboygan Counties. Due to the
interactions btwn the nrn and srn jet streams and upper troughs,
some shifting in the frontogenesis may still occur, but
nevertheless confident the combination of gusty winds, snow, and
blowing snow will bring fairly serious travel impacts.

Gehring

&&

.LONG TERM...
(Issued 212 PM CST Wed Feb 15 2023)

Friday through Wednesday:

High pressure will bring lighter winds and plenty of sunshine on
Friday, with colder temperatures expected behind the departed
low pressure system. Quiet weather is then expected into the
weekend as the high gradually departs, with high temps warming
back to the low 40s by Sunday.

Low pressure will pass by to the north later Sunday into Sunday
night, dragging a cold front through the area. It looks dry as
this system moves through, though a few snowflakes aren't out of
the question behind the front Sunday night.

The overall signal is for a more active weather pattern for the
first half of next week, though models differ quite a bit with the
timing and location of the low or two that may pass through the
region. Kept some low end precip chances for now given the
uncertainty any given period per model differences. Temps are
expected to be within a couple degrees of normal Mon-Wed, so
likely better snow vs rain chances for this period.

DDV

&&

.AVIATION...
(Issued 212 PM CST Wed Feb 15 2023)

Gusty wly winds this afternoon will weaken this evening but become
brisk out of the northeast on Thu at 30-40 mph. Cigs of 1-2.5 kft
will continue this afternoon into Thu evening. Snow will develop
Thu AM and end Thu evening with moderate to heavy snow accums
along and south of a line from Mineral Point to Sheboygan. The
falling snow and blowing snow will reduce vsbys to 1/4-1 mile
throughout Thu with near blizzard conditions for the counties
adjacent to Lake MI.

Gehring

&&

.MARINE...
(Issued 212 PM CST Wed Feb 15 2023)

Strong low pressure of 29.3 inches will continue to move from
Ontario into Quebec late this afternoon. Westerly gales will
come to an end by this evening. Winds will shift northwest and
weaken by this evening, but become brisk northerly on Thursday
and possibly become gales over southern Lake Michigan for Thursday
afternoon and evening. This is due to another low pressure area
around 29.5 inches tracking from southern Illinois to the lower
Great Lakes. A Gale Watch is in effect for this period.

The Gale Warning for the nearshore waters from Sheboygan to
Winthrop Harbor will expire this afternoon, however, another Small
Craft Advisory will be needed Thu AM for increasing nely winds and
building waves. A Gale Watch for Thu afternoon and evening will
likely be upgraded to a Gale Warning.

Gehring

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning...WIZ060-WIZ066-WIZ071-WIZ072...9 AM
     Thursday to 9 PM Thursday.

     Winter Storm Warning...WIZ067-WIZ068-WIZ069...6 AM Thursday to 6
     PM Thursday.

     Winter Storm Warning...WIZ059-WIZ064-WIZ065-WIZ070...9 AM
     Thursday to 7 PM Thursday.

     Winter Weather Advisory...WIZ062-WIZ063...6 AM Thursday to 6 PM
     Thursday.

     Winter Weather Advisory...WIZ051-WIZ057-WIZ058...9 AM Thursday
     to 6 PM Thursday.

     Winter Weather Advisory...WIZ052...9 AM Thursday to 9 PM
     Thursday.

LM...Gale Warning...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 until 6 PM Wednesday.

     Gale Watch...LMZ080-LMZ643-LMZ644-LMZ645-LMZ646-LMZ669-LMZ671-
     LMZ673-LMZ675-LMZ777-LMZ779-LMZ870-LMZ872-LMZ874-LMZ876-
     LMZ878...noon Thursday to midnight Friday.

     Gale Warning...LMZ643-LMZ644-LMZ645-LMZ646 until 3 PM Wednesday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Feb 15, 3:43 PM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
343 PM CST Wed Feb 15 2023

WIZ046-047-051-052-056>060-062>072-162145-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
343 PM CST Wed Feb 15 2023

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Accumulating snow is expected Thursday into Thursday evening.
There is a Winter Weather Advisory for parts of southern Wisconsin
and Winter Storm Warning in effect for parts of southern
Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports are
appreciated.

LMZ643>646-162145-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
343 PM CST Wed Feb 15 2023

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

West to northwest winds will gust around 25 knots into the early
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Winds and waves will likely reach small craft advisory levels
Thursday morning and an advisory will likely be needed. Gales are likely
Thursday and Thursday evening with a Gale Watch in effect for the
period.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-162145-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
343 PM CST Wed Feb 15 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A Gale Warning remains in effect into the evening for gusty
west winds and high waves.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Another period of gales are becoming increasingly likely mainly
for the south half of the lake Thursday and Thursday evening with
a Gale Watch in effect for the period. There will be another
chance for gales again Friday night into Saturday. High waves are
expected during these periods.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 6:50 PM CSTGale WarningMKX29 hr
Feb 16, 2:25 PM CSTGale WatchMKX12 hr

Nearby

Small Craft Advisories in Wisconsin, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.